1811. Incidence of Acute Kidney Injury in Pediatric Oncology Patients Receiving Combination Therapy with Vancomycin and Piperacillin-tazobactam or Cefepime
Session: Poster Abstract Session: Antibacterial Safety
Saturday, October 29, 2016
Room: Poster Hall
Posters
  • 1811.Incidence of AKI in Pediatric Oncology Patients Receving Combination Therapy with VPT or VC.pdf (506.0 kB)
  • Background: Recent literature and clinical anecdotes have suggested an increased incidence of acute kidney injury (AKI) when piperacillin-tazobactam (PT) and vancomycin (V) are used in combination, however literature addressing this phenomenon in pediatric patients is limited. Due to the increased use of empiric regimens with V and either PT or cefepime (C) in the pediatric oncology setting, we sought to compare the incidence of AKI in this patient subset receiving combinations of V and PT or C.

    Methods: A retrospective chart review was performed at Children’s Health, Children's Medical Center of Dallas from January 1, 2013, to December 31, 2015. Pediatric oncology patients were eligible for inclusion if they received a minimum of 48 hours of combination therapy with V and PT or C, that were started within 48 hours of each other. Patients were excluded if they had pre-existing renal dysfunction, received vasopressors, or developed tumor lysis syndrome. Patient demographics, antibiotic dosing regimens, serum creatinine, and administration of concomitant nephrotoxic medications were recorded. The primary outcome was incidence of AKI according the Kidney Disease: Improving Global Outcomes (KDIGO) guidelines. Descriptive statistics were used to compare the incidence of AKI and patient characteristics between the two groups.

    Results: Of 613 patient charts reviewed, 39 met inclusion criteria (29 PT with V, 10 C with V). The median age of patients was 10 years [IQR 3.5 – 14]; median baseline serum creatinine was 0.4 mg/dL [IQR 0.3 – 0.65]. Characteristics between both groups were similar. Twenty-six (19 PT with V, 7 C with V) of the patients had an oncology diagnosis of leukemia (p = 0.795). KDIGO defined AKI occurred in 10 (34.5%) patients receiving PT with V and 2 (10%) patients receiving C with V (p = 0.392).

    Conclusion: The results of this study support available literature and also suggest there may be an association between concurrent V and PT administration and increased risk of AKI in pediatric oncology patients.

    Alaina Burns, Pharm.D.1, Veronica Nguyen, Pharm.D., BCPS, BCPPS1, Megan Smith, Pharm.D., BCPS, BCPPS1, Kyana Stewart, PharmD, BCPS1 and Theodore Laetsch Jr., M.D.2,3, (1)Pharmacy, Children's Health, Children's Medical Center Dallas, Dallas, TX, (2)Hematology/Oncology, Children's Health, Children's Medical Center Dallas, Dallas, TX, (3)University of Texas Southwestern Medical Center, Dallas, TX

    Disclosures:

    A. Burns, None

    V. Nguyen, None

    M. Smith, None

    K. Stewart, None

    T. Laetsch Jr., None

    See more of: Antibacterial Safety
    See more of: Poster Abstract Session

    Findings in the abstracts are embargoed until 12:01 a.m. CDT, Wednesday Oct. 26th with the exception of research findings presented at the IDWeek press conferences.